Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 3, NWS Wichita, KS

March 14, 2001Harper County, Kingman County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Mar 14, 2001, 8:30 PM CST for Harper County, Kingman County, Kansas. It was in force for 45 min. 4 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Mar 14, 2001, 8:30 PM CST (02:30 UTC)
Expired
Mar 14, 2001, 9:15 PM CST
In force
45 min
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Harper County, KS, Kingman County, KS

What was reported inside it

TimeReportWhereRemark
Mar 14, 8:40 PM CSTHail 1Attica, KS
Mar 14, 9:00 PM CSTHail 1Nashville, KS
Mar 14, 9:06 PM CSTHail 0.75Attica, KS
Mar 14, 9:14 PM CSTHail 0.75Duquoin, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 14, 7:15 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.5 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2001-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 166 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2001-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
166 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1611 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 150232
SVRICT
KSC077-095-150315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
830 PM CST WED MAR 14 2001

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN KINGMAN COUNTY IN SOUTH CENTRAL KANSAS
  NORTHERN HARPER COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 915 PM CST.

* AT 826 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTH OF NASHVILLE...OR ABOUT 11 MILES
  NORTHEAST OF MEDICINE LODGE...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR HARPER AROUND 915 PM CST...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF NICKELS...
  WINDS UP TO 60 MILES AN HOUR...

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR 
SOUTHERN KINGMAN AND NORTHERN HARPER COUNTIES UNTIL 915 PM CST.

LAT...LON 3747 9849 3726 9848 3723 9782 3750 9783

ES

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 14, 3:45 PM CST, 4 hours 45 minutes earlier.

Area forecast discussion, Mar 14, 3:45 PM CST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
345 PM CST WED MAR 14 2001

FCST FOCUS ON INTENSE DIGGING NORTHERN STREAM SYSTEM...WHICH WILL
AID IN CONVECTION THIS EVENING/TONIGHT...THEN ON WINDS/PRECIP
COVERAGE AND TYPE ALONG WITH TEMPS COME TOMORROW.

WILL LEAN TOWARD AN AVN/ETA MIX THIS TIME AROUND BASED ON MORNING
UPPER AIR WHICH INDICATED STRONG HT FALLS ACROSS UT/ID ALONG THE
SOUTHWEST SIDE OF UPPER TROUGH.

LATEST UPPER AIR SHOWED STRONG HT FALLS ACROSS IDAHO INTO UTAH WITH
100KT JET DIGGING ALONG THE BACKSIDE OF NORTHERN STREAM UPPER LOW.
CURRENT SATELLITE IMAGERY INDICATES THAT THE UPPER LOW CENTER MAY BE
LOCATED ACROSS SW WYOMING AT THIS TIME. MEANWHILE...SOUTHERN STREAM
SYSTEM CONTS TO MOVE ACROSS THE SOUTHERN PLAINS WITH WIDESPREAD
SOUTH WINDS ACROSS THE STATE. EARLY MORNING 850MB UPPER AIR SHOWED
TRUE GULF TAP ACROSS DEEP SOUTH TX. CURRENT PROFILERS DO SHOW
20-30KT OF SOUTH FLOW AT 850MB ALONG AND EAST OF THE TURNPIKE AND
SKIES HAVE BECOME BKN AT 4000-5000FT REFLECTING SOME MOISTENING OF
THIS LAYER.  MEANWHILE...AT THE SFC MOISTENING IS TAKING PLACE WITH
LOWER 50F DEWPOINTS NOW SET TO INVADE THE SOUTHEAST HALF OF THE CWA.

FOR THIS EVENING AND TONIGHT....AXIS OF LIFT IN LEFT EXIT REGION OF
UPPER JET NOW MOVING OVER THE FOUR CORNERS WILL MOVE INTO THE STATE
TOWARD EVENING AND PROGRESS SOUTHEAST THROUGH MIDNIGHT. THIS AXIS OF
LIFT IN COMBINATION WITH A MARGINALLY MOIST ATMOSPHERE WILL ACT TO
GENERATE SCATTERED SHOWERS AND THUNDERSTORMS AFTER 00Z.  AT
THIS TIME IT WOULD APPEAR THAT LOW LEVEL FOCUS WILL BE THE SFC
TROUGH LOCATED FROM NEAR HUT TO SLN TO EMP WITH CONVECTION ALONG AND
EAST OF THIS FEATURE. ELEVATED MIXED LAYER FROM 550-800MB HELPS
PRODUCE NEAR 1000J/KG OF CAPE WHILE WET BULB ZEROS OF 7000-8000FT
SUGGESTS LARGE HAIL POTENTIAL. MEANWHILE...INTENSE UPPER DIV
COMBINED WITH INCREASING FRONTOGENESIS WILL LEAD TO THE DEVELOPMENT
OF A DEFORMATION ZONE OF PRECIP AFTER MIDNIGHT SOMEWHERE ACROSS THE
REGION. FEEL THAT THE MODEL THAT HAS THE BEST HANDLE ON THE UPPER
SYSTEM IS THE ETA AND WILL FOLLOW THE IDEA OF AN AXIS OF PRECIP
PIVOTING INTO CENTRAL KS EARLY TOMORROW. CRITICAL THICKNESSES
SUGGEST A CHANGE TO SNOW AROUND OR JUST AFTER SUNRISE WITH SFC TEMPS
IN THE MIDDLE 30S. APPEARS THAT THE POTENTIAL FOR AT LEAST SOME
ACCUMULATING SNOW WOULD EXIST DESPITE THE WARM GROUND TEMPS. MORE
IMPORTANTLY...APPEARS THAT BOUNDARY LAYER WINDS SUSTAINED AT 30-40
MPH WITH GUSTS IN EXCESS OF 50 MPH WOULD COMBINE WITH ANY SNOW THAT
WOULD FALL TO PRODUCE NEAR BLIZZARD CONDS. THIS FACTOR ALONE
WARRANTS THE ISSUANCE OF A WINTER STORM WATCH FOR THURSDAY...WILL
HOLD OFF ON A WARNING FOR NOW TO AVOID HANDCUFFING MID SHIFT SINCE
CRITICAL THICKNESS VALUES ARE VERY CLOSE TO A RAIN/SNOW MIX.  LOWS
ARE AN AFTERTHOUGHT AND WILL RANGE FROM 45 TO 50 SE TO MIDDLE 30S
CENTRAL.

TOMORROW...BASED ON THE ETA DEPICTION...THE UPPER LOW AND ASSOCIATED
COLD POOL ALOFT WILL TRACK ACROSS NORTHERN OK/SOUTHERN KS WITH
CONVECTIVE PRECIP INDICATED UNDER THIS UPPER LOW.  IT IS THE SEASON
FOR CONVECTIVE SNOWS UNDERNEATH UPPER LOWS...AND HAVE LOOKED CLOSELY
AT THE SOUNDINGS/CRITICAL THICKNESSES CAREFULLY AND AT THIS POINT IT
APPEARS THAT PRECIP SHOULD REMAIN IN THE FORM OF LIQUID THROUGH
15Z-18Z WITH SFC TEMPS NEAR 40.  MID SHIFT WILL NEED TO REVIEW THE
POTENTIAL FOR CONVECTIVE SNOWS UNDER THE UPPER LOW OVERNIGHT OR THE
MORE THREATENING POSSIBILITY OF A MORE SOUTHERN POSITION OF ANY
POSSIBLE DEFORMATION ZONE OF PRECIP WHICH WILL PUT MORE OF SOUTH
CENTRAL KS UNDER THE GUN FOR HEAVIER RAIN OR POSSIBLE SNOW...FOR
NOW WILL ONLY MENTION THE POTENTIAL FOR A MIX OF RAIN AND SNOW FOR
SOUTH CENTRAL.  WILL WORD STEADY TEMPS IN THE MID 30S CENTRAL AND
FALLING INTO THE UPPER 30S SOUTH CENTRAL AND 40S SE.

THURS NIGHT...BASED ON AN ETA DEPICTION...PRECIP SHOULD EXIT THE CWA
BY 00Z WITH BLUSTERY CONDS AFTER.  OTHERWISE PTCLDY WITH NEAR
GUIDANCE TEMPS LOOKS FINE. FRIDAY LOOKS QUIET WITH PTSUNNY SKIES AND
CONTINUED WEAK CAA/NORTH WINDS. WILL LEAN TOWARD MIDDLE 40S CENTRAL
AND 45 TO 50 ELSEWHERE.

EXTENDED...
AVN IS CONSISTENT IN BRINGING NEXT UPPER SYSTEM THROUGH SAT AND
KEEPING IT PROGRESSIVE SUNDAY.  MEANWHILE...ECMWF AND MRF ARE SLOWER
AND ALSO INDICATE A MORE SOUTHERLY TRACK OF THE UPPER LOW.  WILL
LOWER MAX TEMPS AND INDICATE AND SNOW THREAT CENTRAL AND RAIN/SNOW
SOUTH COME THIS WEEKEND.

FCSTID = 11/CO
ICT   45  45  25  47 /  50  80   0   0
HUT   43  43  25  47 /  50  80   0   0
EWK   45  45  25  47 /  50  80   0   0
EQA   47  47  25  47 /  50  80   0   0
WLD   47  47  25  47 /  50  80   0   0
RSL   39  39  23  45 /  60  80   0   0
GBD   39  39  23  45 /  60  80   0   0
SLN   40  40  23  45 /  60  80   0   0
MPR   41  41  23  45 /  60  80   0   0
CFV   49  55  31  47 /  40  70  40   0
CNU   49  54  E31  47 /  40  70  40   0
K88   49  54  31  47 /  40  70  40   0

.ICT...WINTER STORM WATCH FOR THURSDAY FOR ZONES
KSZ032>033...KSZ047>051.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 9:20 PM CSTSevere Thunderstorm WarningICTHarper, Kingman55 min
Mar 14, 9:40 PM CSTSevere Thunderstorm WarningICTMarion50 min
Mar 14, 10:23 PM CSTSevere Thunderstorm WarningICTHarper52 min
Mar 15, 12:47 PM CSTFlash Flood WarningICTMarion3 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.